Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 21, 2021Morgan County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 21, 2021, 7:18 PM MDT for Morgan County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2021, 7:18 PM MDT (01:18 UTC)
Expired
May 21, 2021, 7:45 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO

County Morgan County, CO

The radar

The Denver radar (KFTG), 123 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS85 KBOU 220118
SPSBOU

Special Weather Statement
National Weather Service Denver CO
718 PM MDT Fri May 21 2021
 
COZ048-049-220145-
Washington County CO-Logan County CO-
718 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 745 PM MDT...

At 717 PM MDT, trained weather spotters reported a strong
thunderstorm 4 miles south of Prewitt Reservoir, or 17 miles
northwest of Akron, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sterling, Akron, Merino, Prewitt Reservoir, Atwood, Logan Corners and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4007 10314 4005 10347 4065 10346 4067 10315
TIME...MOT...LOC 0117Z 196DEG 49KT 4037 10339 

$$

DIRENZO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 21, 7:09 PM MDT, 9 minutes earlier.

Area forecast discussion, May 21, 7:09 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
709 PM MDT Fri May 21 2021

.UPDATE...
Issued at 657 PM MDT Fri May 21 2021

Overall the timing of the thunderstorms in the grids this evening
remains on track. Main line of storms over western Logan,
Washington and Lincoln counties as this time, with the overall
line moving slowly east this evening. No longer expect
thunderstorms over Weld County this evening so I cancelled the
Severe Thunderstorm Watch there. We may cancel the watch for
Morgan County as well within the hour. Generally weak showers and
a isolated thunderstorms over the mountains the rest of the
evening, so flood threat in the burn areas will be very low the
rest of tonight. Gusty south to southeast winds will persist
across the northeast plains this evening, but gradually weaken
further west. Only short term adjustments were made to the pops
this evening, the rest of the grids look good.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 323 PM MDT Fri May 21 2021

We're still expecting strong to severe storms to develop over the
eastern part of the plains on the redeveloping dryline over the
next few hours. The area from east of Limon to north or northwest
of Sterling looks like it's almost warm/moist enough to break the
cap. CAPEs in this area are 1000-1500 J/kg. The wind profile will
favor large hail while the background 30 knots or so of low level
flow will make it easier to get severe wind gusts as well. A
tornado can't be ruled out but once again some deviant motion
would likely be required as there's even less environmental
helicity than yesterday. Storms should race northwards and while
there may be a couple of nice focal points to start with, the
environment will likely become messier with time and more likely
to have linear or cluster types than quasi-supercells. There will
likely still be enough CAPE/shear for large hail through early
evening then later it should be mostly a wind threat as the low
level flow stays brisk even as the convection weakens. The latest
HRRR shows some redevelopment just after sunset. It seems possible
for there to be some refocus at some point but I wouldn't count
on any of the detail.

Meanwhile, the surface pressure falls near Denver delayed the
south wind's arrival, but it has spread across most of the city
now. There's still a battle going on up against the foothills
around Broomfield which will likely continue. Eventually the
northerly winds will wind, but this evening we'll see conflicting
forcing from the decreasing flow off the ground, the tendency for
southerly drainage winds over most of the city, and a larger
tendency for northerly winds as the synoptic pressure falls should
shift out onto the plains a bit.

By morning the cooler but moist air should have pushed southward
across Denver. We prefer the models that are more aggressive with
this, pushing it well south past Colorado Springs. This scenario
keeps the area from Denver northwards too cool for surface based
convection most of the day with northeast to east low level winds.
The GFS is really aggressive with this and suggests the area will
be capped all day, with a high in the mid 60s in Ft Collins.
We're not ready to go all the way with that solution and are still
concerned with an intermediate solution that would be just warm
enough and moist enough for the upslope winds to trigger late
afternoon or evening convection that could be anchored or
repetitive over the foothills presenting a flash flood threat.

The convergence area south and southeast of Denver should be the
focus for strong to severe convection Saturday afternoon. Models
suggest this activity would likely start in El Paso and Elbert
counties and then stream northward. How far north depends on the
strength of the cool air surge, though the area east of Denver
could be recharging as the plains southerlies push richer air into
that area during the afternoon and early evening. There's a lower
threat of strong storms up along the northern border, though it
will be moist enough that there is some threat if it gets warm
enough. For temperatures, we've gone toward the cooler end of
guidance across most of the area, but not as cold as the frigid
GFS north of Denver.

.LONG TERM...(Saturday night through Friday)
Issued at 323 PM MDT Fri May 21 2021

A few severe storms with high winds and large hail will likely
continue to race north/northeast across the plains Saturday
evening. A couple showers and thunderstorms may also linger across
the mountains and I-25 Corridor for a few hours in the evening
due to sufficient instability, mid level moisture, and weak
synoptic scale forcing. However, the primary severe threat should
be pushing farther east, driven by the low level (untapped)
instability axis. Some of these showers and storms may even linger
past the midnight hour thanks to the above mentioned factors.

Sunday will likely bring another severe storm threat, this time
shifting farther east across the plains versus tomorrow. Timing
will be everything here, with the latest models in fair agreement
driving a well pronounced dryline east across the plains and
roughly reaching a Sterling to Akron line by early to mid
afternoon. Anywhere along and east of that line will see MLCAPE
near 1500-2000 J/kg, coinciding with bulk shear at a whopping
45-60 knots. Hodographs are close to straight-line, with some
curvature and effective Storm Relative Helicity (SRH) near 100
m2/s2. That said, a deviating storm to the east/northeast would
support a rapid increase in SRH and larger tornado threat.
Otherwise, very high winds and damaging/destructive hail would be
the primary storm threats. Models can sometimes be too fast with
the dryline, so will also watch this for any potential slowing and
thus threat somewhat west of the above mentioned Sterling to
Akron line. We do have higher confidence that the I-25 corridor
and points west through the mountains will be dry, in fact - very
dry, as the deep dry slot and downslope drying ensue the short
wave/dryline passage.

We'll then see mostly dry conditions persist Monday and Tuesday.

By Wednesday through the latter half of next week, we should begin
to see more convective activity and stronger storms as MLCAPE
builds and weak troughing is advertised by operational and
ensemble averages.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 657 PM MDT Fri May 21 2021

VFR through tonight with gusty southerly winds gradually
decreasing this evening. Saturday morning winds are expected to
become northerly, then more easterly Saturday afternoon.
Scattered thunderstorms are expected Saturday afternoon with a
chance of wind shifts with gusts to 40 knots and localized MVFR
conditions. Instrument approaches to KDEN may be needed after 18z
due to ceilings and the thunderstorms.

&&

.HYDROLOGY...
Issued at 657 PM MDT Fri May 21 2021

Scattered showers and isolated thunderstorms will be possible
over the mountains this evening. Just some brief light rain
showers the rest of this evening so the flash flood threat will be
very low the rest of tonight.

On Saturday, moisture will increase but instability will be
limited. If thunderstorms do develop over the foothills burn
areas, heavy rain is possible. Storms are expected to be moving,
but there would be potential for enough rain to cause flooding.
Areas west of the divide will have a lower threat as storms should
be moving faster. The main threat would be in the late afternoon
through mid evening.

A much drier airmass will develop across the mountains and
foothills Sunday, with only a slight chance of a passing light
shower over the burn areas. The far northeast corner of the state
could still see locally heavy rain due to strong/severe storms.

Drier weather should persist Monday and Tuesday, with scattered
storms entering the picture again for Wednesday into the latter
half of next week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Gimmestad
LONG TERM...Barjenbruch
AVIATION...Cooper/Gimmestad
HYDROLOGY...Cooper/Gimmestad/Barjenbruch
Hazardous weather outlook, May 21, 11:24 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1124 AM MDT Fri May 21 2021

COZ030>051-221730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1124 AM MDT Fri May 21 2021

...WINDY THIS AFTERNOON WITH SEVERE STORMS NEAR THE EASTERN
BORDER...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Strong winds will develop this afternoon on the plains and over
the mountains south of Interstate 70. Gusts of 40 to 55 mph will
be common. The strongest winds will likely be south and southeast
of Denver. Thunderstorms will develop near the eastern border and
move from south to north through the evening. Some of these
storms could be severe with large hail up to 2 inches in diameter
and wind gusts to 75 mph possible. The main threat is east of a
line from Sterling to Limon between 5 and 9 PM.

Some weaker showers and thunderstorms will develop over the
mountains in the late afternoon and early evening. Brief wind
gusts to 60 mph are possible with a few of these storms. The
severe threat will end by late evening, but a few weaker showers
or storms may linger overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered afternoon and evening thunderstorms are expected
Saturday. Some of these storms may be severe across the plains,
with the greatest threat east and southeast of Denver. Large hail
and damaging winds are the primary threats, though an isolated
tornado is also possible. Brief heavy rain is possible, though the
fast storm motion will limit the flood threat.

Severe thunderstorms can again be expected on Sunday, but this
time more focused over the eastern plains, roughly along and east
of a Sterling to Akron line. Those storms will be developing along
a well pronounced dryline which is expected to sweep east across
the area during the afternoon. Behind that, including the I-25
Corridor and mountains, mostly dry conditions will prevail.

Monday through Thursday of next week will be drier with near
normal temperatures, though afternoon and evening storms will
begin increasing Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However
any severe weather reports of large hail or damaging winds would
be appreciated.

Gimmestad/Barjenbruch

In the hours before

Special weather statement, May 21, 5:30 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Denver CO
530 PM MDT Fri May 21 2021

COZ047-220000-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
530 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
600 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 40 miles north of North La Junta, moving north
at 65 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Karval, Boyero and Wild Horse Point.

LAT...LON 3903 10366 3901 10316 3852 10330 3852 10358
TIME...MOT...LOC 2330Z 183DEG 57KT 3858 10344

DIRENZO
Local storm report, May 21, 7:18 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT FRI MAY 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     1 S SNYDER              40.30N 103.58W
05/21/2021                   MORGAN             CO   TRAINED SPOTTER

            POWER LINES DOWN IN THE BRUSH AND HILLROSE
            AREA.

&&
Special weather statement, May 21, 7:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
718 PM MDT Fri May 21 2021

COZ048-049-220145-
Washington County CO-Logan County CO-
718 PM MDT Fri May 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 745 PM MDT...

At 717 PM MDT, trained weather spotters reported a strong
thunderstorm 4 miles south of Prewitt Reservoir, or 17 miles
northwest of Akron, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sterling, Akron, Merino, Prewitt Reservoir, Atwood, Logan Corners and
Midway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.

LAT...LON 4007 10314 4005 10347 4065 10346 4067 10315
TIME...MOT...LOC 0117Z 196DEG 49KT 4037 10339

DIRENZO

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:57 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick48 min
May 22, 1:11 PM MDTSevere Thunderstorm WarningBOUAdams, Logan, Morgan, Washington49 min
May 22, 1:28 PM MDTTornado Warning Tornado observedBOUMorgan17 min
May 22, 1:45 PM MDTTornado WarningBOUMorgan15 min
May 22, 1:54 PM MDTTornado Warning Tornado observedBOUMorgan, Washington36 min
May 22, 1:56 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert28 min
May 22, 1:58 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington33 min
May 22, 2:05 PM MDTTornado WarningBOUAdams, Arapahoe25 min
May 22, 2:18 PM MDTSpecial Weather StatementBOUAdams42 min
May 22, 2:43 PM MDTTornado WarningBOULogan17 min
May 22, 2:46 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick44 min
May 22, 2:57 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min
May 22, 3:01 PM MDTTornado WarningBOULogan29 min
May 22, 3:16 PM MDTTornado WarningBOULincoln29 min
May 22, 3:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
May 22, 3:48 PM MDTTornado WarningBOUElbert, Lincoln27 min
May 22, 3:53 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld26 min
May 22, 4:13 PM MDTTornado Warning Tornado observedBOUElbert, Lincoln32 min
May 22, 4:42 PM MDTTornado Warning Tornado observedBOUElbert, Lincoln33 min
May 22, 5:16 PM MDTTornado WarningBOUElbert, Lincoln29 min
May 22, 5:27 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.